Lower back pain. Not PMR?


I haven't posted on here for ages but am confused as to the cause of fairly severe lower back pain. Had X-ray and bone density scan. X-ray showed normal degeneration (I am 67 yrs old and was always pretty fit. Trekking in Himalayas etc etc). Scan showed mild osteoporosis in spine and slight curvature. But according to the gp, this isn't enough to cause the tenderness and pain in my lower back and she says it is not PMR causing the pain. Have now to go on usual bone meds, do weight bearing exercise, whatever that means, eat healthily etc etc. I do eat healthily and am pretty active. Gardening, walking the dog, etc.

However, I have real problems with walking up even the slightest incline(I live on the top of a hill!!!). Walking on the level can be tough some days, particularly thighs, hip area and back generally). But my gp has suggested that I carry on reducing my steroids. I have been on them for 4yrs. Up and down at times due to flares. But I'm on 6mgs now and not sure if the pains are from steroid dependency or PMR. How do you know if PMR has gone except by reducing meds? Recent blood tests all ok. Gp said if I have a flare with PMR she will have a " re-think".

So. Do I keep reducing the steroids. 6mgs is the lowest I have reached. Always seems to flare when I go below that dose, even by half mg. How do I know if it's a flare up or just adrenal glands slow to wake up? Or perhaps I should be increasing my exercise. Strengthening my muscles and stop moaning that it hurts 😀😀

And the back pain? Osteopath? Gin?

Any suggestions are very welcome.

6 Replies

  • Is the pain worse in the second half of the night and improves with exercise?

  • The pain in the back doesn't improve with exercise. It is a constant pain and there is a 'tender spot'. X-rays show no specific damage. Increasing steroids to 10mgs does not improve back pain. Tried that. Other muscle pain in thighs, buttocks etc are there pretty well all day. But bearable compared to how bad it was at first. I think we have to accept a certain level of discomfort.

    I suspect I'm looking for answers that aren't easy 🤔

  • Hi,

    Totally sympathise with you - have bad back due to arthritis - and it gets you down at times. Think you need to get definitive diagnosis to what it actually is - knows that's not as easy done as said, so many things it could be, but until you do, you may be doing the wrong exercise/treatment and making it worse.

    Always good to try and do exercises especially designed for the lower back, you can find plenty on web, and although they may be on different sites - they are mostly the same - increasing the strength in your muscles to help. Long time use of Pred unfortunately decreases your muscle strength significantly.

    Personally I find Pilates very good, most exercises are done on the floor so my back (and knee) aren't put under the same pressure as when I'm standing. I certainly couldn't do an hours worth of exercises standing up, whereas lying down no probs.

    Do you have a local therapy practice that provides different treatments? An initial appointment where they could assess what is best for you may help, but of course it will cost, but maybe it's the only way.

    As for your pains, if they come on the next day or so after you reduce and then after a few days go it's probably steroid withdrawal, whereas if they come on a week or so after reduction and continue to get worse, then it's probably a flare. Of course, as you get lower on Pred, your normal aches and pains come back, and as you've been on Pred for 4 years, you've probably forgotten about them anyway! I know I had.

    Do you do a slow reduction plan, if not, that may help with the steroid withdrawal pains, if that's what they are.

    As for the gin, why not - in moderation of course. A small amount of alcohol does relax you, so if it's helps🍾🍾🍾🍾🍾🍸🍸🍸🍸cheers.

  • My lower back pain turned out to be myofascial pain syndrome (MPS) and has been successfully treated with Bowen therapy. Dorset Lady is quite right to say that we are all that much older than when we started out and odd bits and pieces do fall off/over/down with Pred masking the symptoms. I was on a maintenance dose of 5mg for 3 years and in that time osteoarthritis caught up with me big time. I now have a nice new knee and hip.

  • Hello to all ! I am confused as well. I see one Dr. he says I have Lyme disease and this is what is causing all the arthritis conditions, pain, headaches, neck etc. He put me on Doxcycline x2 weeks. I am doing much better. I understand all antibiotics have anti-inflammatory properties but he has helped me so much... no pred . I go see a new Rheumotoid Dr. because I missed two appts. I had to find a new dr. He then says I have Psoriatic arthritis and no way could I have had a bakers cyst at my age of ! Which I did 3 x's. So, first PMR, Lyme, now Psoriatic a. They wanted to put me on Sulfa... I asked the Lyme Dr., he said do not take that drug it will cause a decrease in wbc count. I take Naltroxone 4.5mg for immunity. I am a new person, but not to say it doesn't come back... it has and now back on antibiotics not pred, sulfa or methotrexate. Sorry, I just don't know who to believe guys. My immunity was shot when I was exposed to mold... then Lyme was showing itself. I had not had these horrible leg pains since I was a child. My mom took me everywhere trying to figure out what was wrong. NO Dr. figured it out then. This Dr. I see is an MD but specializes in Mold and Lyme. Helps many across the world. I don't believe in putting to many toxins in my body.... I am an RN and watch the medical field. People not getting healthier, just sicker sometimes. Not always. Something to think about. Anyone else what to tell me how wrong I am?

  • Like polkadotcom I had myofascial pain syndrome and targeted treatment for that has resulted in a massive improvement in my low back pain. I had steroid injections and various other needle techniques done as well as manual mobilisation of the trigger points that form in MPS. Bowen therapy also helped a lot - and it has the advantage of not requiring your doctor's cooperation!

You may also like...